[Skip to Content]
[Skip to Content Landing]
Citations 0
Editor's Correspondence
July 9, 2007

What If Chlorthalidone-Associated Hyperglycemia Develops?—Reply

Arch Intern Med. 2007;167(13):1434-1435. doi:10.1001/archinte.167.13.1434-b

In reply

Silver asks what one should do if FG levels rise into the diabetic range during hypertension therapy with diuretic use. To answer this question, one should put the ALLHAT diuretic-associated diabetes results into perspective. First, the 4-year cumulative incidence of new-onset diabetes was 11.0% with chlorthalidone, 9.3% with amlodipine, and 7.8% with lisinopril therapy. If amlodipine is assumed to be metabolically neutral, then 85% (9.3/11.0) of diabetes cases associated with diuretic use is not induced by a diuretic. Second, the differences in glucose levels between chlorthalidone and amlodipine (1.5 mg/dL) and lisinopril (4.0 mg/dL) at year 4 are sufficiently small so as not to influence decisions regarding type of hypertension therapy. Indeed, participants with baseline diabetes had the same relative advantages from diuretic-based treatment as for the overall ALLHAT population.1 And third, our results are in keeping with those of the long-term follow-up of the Systolic Hypertension in the Elderly Program (SHEP) study,2 which showed that diuretic-associated diabetes has a lower risk for cardiovascular disease than that associated with spontaneously arising diabetes. Given the complex and not fully understood association of FG levels with cardiovascular disease, we recommend that physicians follow guideline recommendations and treat elevated glucose levels.

First Page Preview View Large
First page PDF preview
First page PDF preview
×